Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Albuquerque, NM

May 29, 2005Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 29, 2005, 4:14 PM MDT for Chaves County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 4:14 PM MDT (22:14 UTC)
Expired
May 29, 2005, 5:00 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 292214
SVRABQ
NMC005-292300-
/O.NEW.KABQ.SV.W.0041.050529T2214Z-050529T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
414 PM MDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 500 PM MDT

* AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MESA...OR ABOUT 43 MILES NORTH OF ROSWELL...AND MOVING SOUTHEAST AT
  5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MESA AROUND 430 PM MDT...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

LAT...LON 3401 10479 3400 10478 3400 10459 3394 10450
      3392 10450 3376 10467 3395 10488 3409 10479

$$

23
2 follow-up statements
000 
WWUS55 KABQ 292236
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
436 PM MDT SUN MAY 29 2005

NMC005-292300-
/O.CON.KABQ.SV.W.0041.000000T0000Z-050529T2300Z/
CHAVES-
436 PM MDT SUN MAY 29 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
CHAVES COUNTY UNTIL 500 PM MDT...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MESA...OR ABOUT 42 MILES NORTH OF ROSWELL...MOVING
SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MESA AROUND 430 PM MDT...

LAT...LON 3401 10479 3400 10478 3400 10459 3394 10450
      3392 10450 3376 10467 3395 10488 3409 10479

$$

23
000 
WWUS55 KABQ 292300
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
459 PM MDT SUN MAY 29 2005

NMC005-292309-
/O.EXP.KABQ.SV.W.0041.000000T0000Z-050529T2300Z/
CHAVES-
459 PM MDT SUN MAY 29 2005

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR NORTH CENTRAL CHAVES
COUNTY AT 500 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS...
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM.

LAT...LON 3401 10479 3400 10478 3400 10459 3394 10450
      3392 10450 3376 10467 3395 10488 3409 10479

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:00 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 29, 3:00 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SUN MAY 29 2005

.DISCUSSION...CONVECTION FIRED RAPIDLY AND RATHER EARLY THIS MORNING
AS OPPOSED TO PREVIOUS DAYS. BEGINNING TO LOOK AS IF FRONTAL
BOUNDARY MAY STALL WITH JUST A SHIFT TO EAST TO SOUTHEAST WINDS IN
THE PLAINS RATHER THAN A GOOD NORTH TO NORTHEAST SURGE THROUGH THE
PLAINS. THEREFORE RAISED TEMPS FOR MONDAY A BIT...THOUGH EXPECTED
LOW OVERCAST MAY IMPAIR WARMING NORTHEAST AND EAST CENTRAL ANYWAY.

UPPER LOW NOW SWINGS A BIT FARTHER SOUTH THAN WHAT WAS FORECAST
SATURDAY. NAM MOS GUIDANCE ESPECIALLY CRANKS UP THE WIND IN WESTERN
NM MONDAY. PER COORDINATION WITH FGZ WILL NOT ISSUE WIND ADVY AT
THIS TIME...AND WILL HOLD WINDS ABOUT ONE CATEGORY BELOW ADVY
LEVELS.

ANOTHER SURFACE BOUNDARY LOOKS MORE DEFINITE TUESDAY/TUESDAY NIGHT
TO AFFECT THE NORTHEAST AND POSSIBLY EAST CENTRAL. BY WEDNESDAY...A
WEAK LOW STARTS TO APPROACH THE SRN CA COAST...WHILE MOSTLY A ZONAL
FLOW DOMINATES NM. THEREFORE EXPECT DAILY ROUNDS OF AFTERNOON AND
EVENING THUNDERSTORMS TO AFFECT MAINLY THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN EASTWARD THROUGH MIDWEEK AT LEAST.

SOME CHANGES TO SKY COVER LATE IN THE WEEK AS SLUG OF HIGH LEVEL
MOISTURE SPREADS FROM OUR SOUTHWEST ACROSS THE STATE DUE TO THE
APPROACHING UPPER LOW. THE LOW TRACKS ALONG THE SRN AZ
BORDER...POSSIBLY PHASING WITH A DEEPER TROUGH CROSSING THE GREAT
BASIN/NORTHER ROCKIES. COULD BE MORE DRYLINE ACTIVITY THROUGH THE
END OF THE WEEK...WITH BREEZY TO WINDY CONDITIONS NEXT WEEKEND AS
THE TROUGH LINGERS TO OUR WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  48  84  49  82 /   0  10  10   0
GALLUP..........................  48  79  42  80 /  20   0   0   0
GRANTS..........................  49  80  45  80 /  20   0   0   0
GLENWOOD........................  52  85  49  86 /  20   0   0   0
CHAMA...........................  36  71  32  69 /  20  30  20  10
LOS ALAMOS......................  47  72  43  71 /  20  20  20  10
RED RIVER.......................  34  61  33  63 /  30  40  30  30
TAOS............................  44  70  39  71 /  20  20  20  10
SANTA FE........................  46  75  45  74 /  30  20  20  10
SANTA FE AIRPORT................  50  79  47  77 /  30  20  20  10
ESPANOLA........................  45  80  44  79 /  20  20  20  10
ALBUQUERQUE HEIGHTS.............  57  83  57  82 /  20   0   0  10
ALBUQUERQUE VALLEY..............  53  84  52  83 /  20   0   0   0
ALBUQUERQUE FOOTHILLS...........  56  80  54  81 /  20  10  10  10
ALBUQUERQUE WEST MESA...........  56  84  55  82 /  20   0   0   0
SOCORRO.........................  52  85  50  85 /  20   0   0   0
SANDIA PARK/CEDAR CREST.........  45  72  45  73 /  30  20  20  10
MORIARTY/ESTANCIA...............  42  75  43  75 /  30  20  20  10
CARRIZOZO.......................  52  83  53  81 /  30   0   0   0
RUIDOSO.........................  40  76  47  74 /  30  10  20  10
RATON...........................  43  67  43  69 /  60  40  40  30
LAS VEGAS.......................  45  71  44  72 /  40  40  30  30
ROY.............................  49  64  48  73 /  60  40  40  30
CLAYTON.........................  52  65  50  72 /  60  40  40  30
SANTA ROSA......................  54  73  54  80 /  40  20  30  20
TUCUMCARI.......................  55  74  55  79 /  50  30  40  20
FORT SUMNER.....................  54  74  58  81 /  40  20  30  20
CLOVIS..........................  56  73  57  80 /  40  30  30  20
PORTALES........................  56  77  56  78 /  40  30  30  20
ROSWELL.........................  60  85  60  86 /  30  20  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 29, 6:00 AM MDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN MAY 29 2005

NMZ001>021-026-301200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
538 AM MDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY OVER THE
NORTHEAST CORNER OF THE STATE STRETCHING FROM THE EASTERN SLOPES
OF THE SANGRE DE CRISTO MOUNTAINS TO THE TEXAS STATE BORDER THIS
AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AS WELL AS AN
ISOLATED TORNADO ARE POSSIBLE AS A COLD FRONT SWINGS THROUGH THE
NORTHEAST CORNER OF NEW MEXICO.

HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER
NORTHERN NEW MEXICO. THE MAIN AREA OF CONCERN INCLUDE THE CABRESTO
CREEK AND RED RIVER...WHERE A FLOOD WARNING CONTINUES. SIGNIFICANT
PRECIPITATION COULD ALLOW WATERWAYS TO RISE ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN FOR MEMORIAL DAY. PRECIPITATION
WILL DEVELOP DURING THE AFTERNOON AND PERSIST THROUGH THE EVENING
HOURS. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG GUSTY WINDS.

HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER
NORTHERN NEW MEXICO. SIGNIFICANT PRECIPITATION THIS WEEKEND COULD
ALLOW WATERWAYS TO RISE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
MANY AREAS ACROSS NORTHERN AND EASTERN NEW MEXICO. REPORT SEVERE
WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.

VISIT HTTP://WWW.SRH.NOAA.GOV/ABQ FOR THE LATEST WARNINGS AND
STATEMENTS OR STAY TUNED TO NOAA WEATHER RADIO.

DPORTER

In the hours before

Special weather statement, May 29, 1:58 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
158 PM MDT SUN MAY 29 2005

NMZ005-292045-
NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER WESTERN MORA COUNTY...

AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WINDS
UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES
SOUTHEAST OF OCATE. MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL MORA
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23
Special weather statement, May 29, 2:01 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
201 PM MDT SUN MAY 29 2005

NMZ005-292045-
NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER FAR WESTERN MORA COUNTY...

AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHEAST OF LA CUEVA.
MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GOLONDRINAS.

23
Special weather statement, May 29, 2:15 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
215 PM MDT SUN MAY 29 2005

NMZ014-292100-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-

...STRONG THUNDERSTORM MOVING WESTERN CATRON COUNTY...

AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...WESTERN CATRON COUNTY WINDS UP TO 50 MPH AND HAIL UP TO ONE
HALF INCH IN DIAMETER NEAR MOGOLLON. MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALMA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23
Special weather statement, May 29, 2:34 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
234 PM MDT SUN MAY 29 2005

NMZ005-011-012-292115-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE
COUNTY-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER SOUTHWESTERN SAN MIGUEL AND
NORTHWESTERN GUADALUPE COUNTIES...

AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WINDS
UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR RIBERA.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANTON CHICO...CHAPELLE...
SAN MIGUEL...SENA...TECOLOTITO AND VILLANUEVA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23
Special weather statement, May 29, 2:55 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT SUN MAY 29 2005

NMZ009-292145-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-

...STRONG THUNDERSTORM MOVING OVER CENTRAL VALENCIA COUNTY...

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WINDS
UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES WEST
OF LOS CHAVEZ. MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ADELINO...JARALES...LOS
TRUJILLOS-GABALDON...RIO COMMUNITIES AND TOME-ADELINO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23
Special weather statement, May 29, 3:43 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
343 PM MDT SUN MAY 29 2005

NMZ006-007-292230-
FAR NORTHEAST PLAINS-HARDING COUNTY-

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST COLFAX AND NORTHWEST
HARDING COUNTIES...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAIN...WINDS UP TO
50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES NORTH OF
MILLS. MOVEMENT WAS SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHICOSA LAKE STATE PARK
AND YATES.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:50 PM MDTSevere Thunderstorm WarningABQColfax40 min
May 29, 3:57 PM MDTSevere Thunderstorm WarningABQHarding34 min
May 29, 5:56 PM MDTSevere Thunderstorm WarningABQGuadalupe42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.